Unusual Suspects: An Interesting Case of Pancreatitis

1Albert Einstein College of Medicine, Bronx, NY
2Albert Einstein College of Medicine, Bronx, NY

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 236

Case Presentation:

A 44‐year‐old man with schizoaffective disorder, hypertension, diabetes mellitus, and hyperlipidemia presented with epigastric pain associated with vomiting and nausea for 2 hours on day‐9 of psychiatry admission for psychosis. He was on insulin as well as several pancreatitis‐associated drugs. There was no recent alcohol or drug use. Examination revealed tachycardia, tachypnea, epigastric tenderness without peritoneal signs. Workup showed elevated amylase (1525) and lipase (4772), hyperglycemia (322), leukocytosis (13), mild hypertriglyceredemia (300), respiratory alkalosis. CT abdomen showed severe acute pancreatitis without necrosis (grade 4). Remainder of the workup was unremarkable. Intravenous hydration, analgesia, and bowel rest were started. On exclusion of other etiologies, including alcohol, gallstones, hypercalcemia, and hypertriglyceridemia, drug‐induced pancreatitis (DIP) was diagnosed, and known pancreatitis‐associated medications (valproate, furosemide, lisinopril, and simvastatin) were held. Further evaluation for persistent symptoms revealed quetiapine initiation 5 days prior, and quetiapine was held. The patient recovered and returned to psychiatry on day 6.

Discussion:

Drug‐induced pancreatitis is rare, with an incidence of about 2%. The mechanism is unclear, drug‐dependent, and involves both direct (toxins, hypersensitivity) and indirect (ischemia) effects likely contribute to DIP. Atypical antipsychotics, particularly olanzapine and clozapine, have been linked to pancreatitis. However, quetiapine‐associated pancreatitis is rare, as this is the sixth report of quetiapine‐associated pancreatitis and the third with concomitant valproate use. Its mechanism is unknown, but possibly hypersensitivity‐related given its shorter latency versus valproate‐associated pancreatitis, which is mediated by toxin accumulation. One possible mechanism in this case is valproate‐mediated elevation of quetiapine levels via CYP3A4 inhibition. Quetiapine‐associated pancreatitis has been reported in patients on other pancreatitis‐associated medications, including valproate and metronidazole, which are CYP3A4 inhibitors that can increase quetiapine levels. Furthermore, valproate is reported to increase quetiapine levels by 77%. Respiratory alkalosis may have been a manifestation of quetiapine hypersensitivity with anxiety and pain contributing to it. The temporal relationship between quetiapine exposure and pancreatitis in conjunction with the co‐occurrence of another quetiapine‐associated adverse effect supports the first mechanism.

Conclusions:

Physicians should be cognizant of DIP given its association with many commonly used drugs, recognize the cumulative effect of risk factors, especially concomitant use of several pancreatitis‐associated medications, and recognize that polypharmacy increases the risk of adverse effects. This report also underscores the importance of a thorough medication history and differential.

To cite this abstract:

Narayan A, Oruganti V. Unusual Suspects: An Interesting Case of Pancreatitis. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 236. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/unusual-suspects-an-interesting-case-of-pancreatitis/. Accessed July 23, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.